Letters to the Editor  |   March 2006
Avoiding Antiretroviral-Associated Cytopenias
Author Affiliations
    Department of Clinical Pharmacology Lake Erie College of Osteopathic Medicine Erie, Pennsylvania
    Professor and Chair
Article Information
Obstetrics and Gynecology / Professional Issues / Urological Disorders
Letters to the Editor   |   March 2006
Avoiding Antiretroviral-Associated Cytopenias
The Journal of the American Osteopathic Association, March 2006, Vol. 106, 111-112. doi:
The Journal of the American Osteopathic Association, March 2006, Vol. 106, 111-112. doi:
To the Editor: There are two main challenges in the management of patients with diseases caused by the human immunodeficiency virus (HIV). These challenges are (1) to choose the most appropriate therapeutic regimen for each patient and (2) to minimize toxicities related to highly active antiretroviral therapy (HAART). Successfully meeting these challenges would lead to enhanced therapeutic efficacy and improved quality of life for the patient. 
Among the various types of toxicities associated with HAART, cytopenias—including anemia, leucopenia, neutropenia, and thrombocytopenia—are of greatest concern.1 Anemia is the most commonly diagnosed form of cytopenia.2 Cytopenias are not often encountered in the Western world, because close clinical monitoring and acute interventions result in low rates of hematologic complications.3 However, cytopenias remain problematic in many other regions of the world. 
When treatment with HAART leads to insufficient hematopoiesis, patients are often diagnosed with cytopenia.4 Among the nucleoside reverse transcriptase inhibitors used as part of the HAART regimen, AZT (zidovudine/azidothymidine) is associated with the most severe cytopenic effects.5 The incidence of clinically severe cytopenia can be minimized by using certain combinations of antiretroviral medications. These combinations would retain therapeutic efficacy while being less hematotoxic to patients than individual drugs. 
Cytopenia is also a common adverse effect of other chemotherapeutic agents used to treat patients with HIV-associated opportunistic infections, including such agents as amphotericin B, ganciclovir, pentamidine, and trimethoprim/sulfamethoxazole. These medications may be used for either treatment or prophylactic purposes. In addition, opportunistic infections and HIV-associated malignancies can cause cytopenias.6 Furthermore, coexisting or preexisting medical conditions in HIV-infected individuals may exacerbate cytopenic conditions. 
During HAART, it is likely that certain patients may be diagnosed with cytopenia at varying levels of severity. Thus, the diagnosis of cytopenia and its underlying mechanisms during antiretroviral therapy would ensure optimal management of patients with HIV disease. Treatment of such patients should be aimed toward specific causes. Hematopoietic growth factors, including erythropoietin and granulocyte-colony stimulating factors (G-CSFs), have been shown to provide significant clinical benefits in patients with HIV disease.7 
For providers of care to patients with HIV disease, it is important to have thorough pharmacologic knowledge of individual antiretroviral agents—especially the profiles of these agents' adverse effects—in order to avoid such serious hematologic complications as cytopenia. 
Koka PS, Reddy ST. Cytopenias in HIV infection: mechanisms and alleviation of hematopoietic inhibition [review]. Curr HIV Res. 2004;2:275 –282.
Evans RH, Scadden DT. Haematological aspects of HIV infection [review]. Baillieres Best Pract Res Clin Haematol.. (2000). ;13:215 –230.
Servais J, Nkoghe D, Schmit JC, Arendt V, Robert I, Staub T, et al. HIV-associated hematologic disorders are correlated with plasma viral load and improve under highly active antiretroviral therapy. J Acquir Immune Defic Syndr. 2001;28:221 –225.
Levine AM. Anemia, neutropenia, and thrombocytopenia: pathogenesis and evolving treatment options in HIV-infected patients. Medscape Web site. June 5, 2002. Available at: Accessed November 2005.
Shah I. Adverse effects of antiretroviral therapy in HIV-1 infected children. J Trop Pediatr. August 26, 2005 [Epub ahead of print].
Masur H. Opportunistic infections: still a world-wide problem, even in the HAART era. Medscape Web site. July 31, 2001. Available at: Accessed November 2005.
Groopman JE, Feder D. Hematopoietic growth factors in AIDS [review]. Semin Oncol.. (1992). ;19:408 –414.